Hail, Colfax
- When
- July 10, 5:05 PM MST
- Where
- Colfax County, 2.39 mi N of Sugarite
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.984, -104.377
A lone severe storm produced copious amounts of rain and large hail at Sugarite Canyon State Park near the Colorado border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A lone severe storm produced copious amounts of rain and large hail at Sugarite Canyon State Park near the Colorado border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT SAT JUL 10 2010 MINOR CORRECTIONS TO PRIMARY DISCUSSION. .DISCUSSION... PRIMARY FORECAST CHALLENGES WILL BE THE THREAT FOR HEAVY RAINS IN THE SRN TIER OF THE CWFA OVER THE NEXT 36 HRS...THEN TRANSITIONING TO THE AMOUNT OF DRYING FOR THE WORK WEEK AND ITS IMPACT ON PCPN CHANCES/DIURNAL TEMPS. UPR LEVEL RIDGE AXIS REMAINS SITUATED ALONG A LINE FROM THE DESERT SOUTHWEST TO THE NRN GULF OF MEXICO...WITH CENTROIDS OVER WRN NM AND CENTRAL TX. STEERING FLOW IS CHAOTIC AS SLIGHTLY STRONGER WLY FLOW EXISTS ON THE NRN PERIPHERY OF THE HIGH OVER SRN CO...WHILE A E/NE REGIME AOB 12KTS LINGERS IN THE SOUTH. A FEW SLOW MOVING STORMS IN THE WRN/SRN PORTIONS OF THE CWFA WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATER VALUES ARE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. THE REMNANTS OF TROPICAL DEPRESSION TWO ARE BECOMING MORE DIFFICULT TO DETECT ON WATER VAPOR HOWEVER AN ENHANCEMENT OF CONVECTION IS NOTED IN NRN CHIHUAHUA. IT APPEARS THIS FEATURE WILL DRIVE TOWARD THE BOOTHEEL OF NM TONIGHT... OFFERING AN ENHANCED THREAT FOR CONVECTION...ESPECIALLY FOR WFO EPZ. WILL NEED TO MONITOR SITUATION CLOSELY AS MODELS ARE A TAD FURTHER NORTH WITH NOCTURNAL ACTIVITY IN THE UPPER GILA REGION. TEMPERATURE DROPS WILL BE LIMITED ACROSS SRN NM DUE TO THE THICKER CLOUD COVER. ALL EYES WILL FOCUS ON THE EVENTUAL TRACK OF THE REMAINS OF TD TWO ON SUNDAY AS LOCALLY HEAVY RAINFALL MAY PERSIST IN SRN NM. ALTHOUGH THE NOD WAS GIVEN TO THE NAM12 YESTERDAY...IT HAS CHANGED ITS TUNE AND SIDES CLOSER WITH THE CONSISTENT GFS40. WITH THIS IN MIND...THE FEATURE SHOULD SHEAR OUT AS IT ATTEMPTS TO MIGRATE THROUGH THE UPR LEVEL WEAKNESS BETWEEN THE HIGH CENTROIDS. ELEVATED POPS SHOULD BE EXPECTED FROM THE SOUTHWEST TO SOUTH CENTRAL MTS...AND POSSIBLY THE SE PLAINS. MEANWHILE...SHORTWAVE ALOFT EMBEDDED IN THE WESTERLIES WILL REMAIN TOO FAR NORTH TO HAVE AN IMPACT ON NM. BY MONDAY...THE AFOREMENTIONED WESTERN ANTICYCLONE WILL MIGRATE TO SOUTH CENTRAL AZ WITH DRIER AIR INVADING THE FOUR CORNERS AREA. PRECIPITABLE WATER VALUES WILL TAKE A SUBSTANTIAL HIT BY LATE AFTERNOON...WITH VALUES DROPPING TO AROUND 0.50 FOR A GOOD PORTION OF WRN/CENTRAL NM. OPTED TO GET MORE AGGRESSIVE WITH A DRYING TREND AS MOS POP GUIDANCE DID A RESPECTABLE NOSEDIVE...ESPECIALLY THE MET. BY TUESDAY...UPPER LEVEL HIGH WILL SHIFT BACK INTO NM. WITH DRIER AIR NOW IN PLACE...COUPLED WITH INCREASING SUPPRESSION...EXPECT A RETARDED RECYCLE MODE DURING THE REMAINDER OF THE WORK WEEK. A SURFACE BOUNDARY COULD ARRIVE IN THE ERN PLAINS WED NIGHT/THURSDAY...BUT CONFIDENCE IS VERY LOW ATTM. NONETHELESS...WITH PCPN CHANCES REDUCED...TEMPERATURES SHOULD CLIMB ABOVE SEASONAL NORMALS FOR MOST LOCALES. DPORTER && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND AS OF MID AFTN WERE FAVORING W NM NEAR AND S OF INTERSTATE 40 AS WELL AS SE PLAINS AND VCNTY OF AND A BIT E OF SANGRE DE CRISTOS. HIGH PRESSURE ALOFT ONCE AGAIN SUPPRESSING CONVECTION TO SOME DEGREE...BUT HEATING AND MOISTURE LEVELS HELPING TO OVERCOME THAT A BIT. IN THE HEAVIER RAIN PRODUCING STORMS INTO MID OR LATE EVENING EXPECT SOME LOCALIZED MVFR CIGS...VSBY AND MT OBSCURATIONS DUE TO HEAVY RAIN. TAF SITES MOST LIKELY TO BE IMPACTED WITH HE LOWER CIGS AND VSBY WOULD BE KLVS AND KROW. LOW LEVEL MOISTURE IS EXPECTED TO EASE NORTHWARD OVERNIGHT WITH LOW CLOUDS POSSIBLE LATE TONIGHT AND EARLY SUNDAY MORNING OVER THE EASTERN PLAINS. ONCE AGAIN...MVFR TO OCCASIONAL IFR CIGS WILL BE POSSIBLE. SOME LOW CLOUDS MAY EVEN REACH AS FAR N AS SOUTHERN SOCORRO AND CATRON COUNTIES AS THE LOW LEVEL MOISTURE TRIES ALSO TO EDGE NORTHWARD ACROSS S CENTRAL AND SW NM. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43 && .FIRE WEATHER... NO LARGE CHANGES FROM THE PREVIOUS FORECAST. HIGH PRESSURE RIDGE ALOFT STILL ANCHORED IN W TO E FASHION OVER S HALF OF NM... SUPPRESSING TO MODERATE DEGREE THE NUMBER OF T STORMS ABLE TO DEVELOP. HIGHEST LIKELIHOOD OF WETTING RAINS THROUGH SUN AT LEAST REMAINS SOUTH OF INTERSTATE 40 FROM THE SE PLAINS AND SACRAMENTO MOUNTAINS WEST TO THE UPPER GILA REGION AND WEST CENTRAL MOUNTAINS. SOMEWHAT DRIER AIR...ESPECIALLY MID AND UPPER LAYERS...WILL TRY TO EASE INTO THE NW QUARTER OR THIRD OF THE STATE AS EARLY AS SUN AFTN OR EVENING...BUT LOW LEVEL MOISTURE WILL BE ALSO TRYING TO EASE NORTHWARD FROM SW NM AND SE TO S CENTRAL AZ TOWARD W CENTRAL AND NW NM. THIS WILL MAKE NW THIRD OR SO MOST DIFFICULT AREA TO DETERMINE WHETHER OR HOW MUCH T-STORM ACTIVITY WILL DEVELOP THERE SUN AFTN OR EVE. MODELS ARE LEANING TOWARD SOMEWHAT LESS ACTIVITY THERE SUN AFTN COMPARED TO TODAY. ANY THAT DEVELOP ACROSS ROUGHLY THE NW THIRD OF NM MAY INCLUDE A FEW DRIER STORMS AS WELL. MINIMUM RH THERE WILL DROP INTO THE TEENS TO PERHAPS LOW 20S...BUT WINDS SHOULD REMAIN BELOW CRITICAL LEVELS. STILL EXPECTING GOOD TO VERY GOOD RH RECOVERIES TONIGHT...BUT LESS SO AT LEAST SUN AND MON NIGHT AND PROBABLY BEYOND THAT AS WELL. ELSEWHERE SOMEWHAT HIGHER MIN RH VALUES SUN WITH BETTER RH RECOVERY. AT LEAST THE EARLY TO MIDWEEK PERIOD NEXT WORK WEEK WILL BRING AT LEAST SOMEWHAT DRIER AIR IN ACROSS ROUGHLY N HALF OF NM WITH CORRESPONDING LOWER T STORM...AFTN RH AND OVERNIGHT RH RECOVERY NUMBERS. STILL SOME UNCERTAINTY WITH REGARD TO THE LONG RANGE PATTERN FOR THE END OF NEXT WEEK AND INTO NEXT WEEKEND. MODELS CONTINUE TO INDICATE SLIGHT TO MODERATE MOISTURE RETURN OVER THE REGION BUT UNCERTAINTY EXISTS AS TO HOW STRONG THE UPPER RIDGE WILL BE AND WHERE ITS CENTER WILL BE. SLIGHT TO MODERATE POTENTIAL FOR INCREASE IN T-STORM ACTIVITY ESPECIALLY FOR THE NORTHEAST AND EAST. NOT CERTAIN OF THE MECHANISM OF MOISTURE RETURN UNLESS PERHAPS BACK DOOR FRONT INTO NE THIRD OR HALF OF NM. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 92 58 93 / 20 10 10 5 DULCE........................... 53 85 51 88 / 30 20 20 0 CUBA............................ 53 84 53 86 / 30 20 10 5 GALLUP.......................... 55 85 55 88 / 30 10 10 5 EL MORRO........................ 54 81 52 84 / 40 20 20 5 GRANTS.......................... 54 85 53 89 / 20 10 10 5 QUEMADO......................... 56 86 56 89 / 40 20 20 10 GLENWOOD........................ 61 90 62 94 / 40 40 30 20 CHAMA........................... 47 80 46 83 / 30 20 20 5 LOS ALAMOS...................... 56 85 56 87 / 30 20 20 0 PECOS........................... 54 84 55 88 / 20 30 30 10 CERRO/QUESTA.................... 48 81 48 83 / 20 20 30 5 RED RIVER....................... 43 73 44 76 / 30 30 30 10 ANGEL FIRE...................... 42 76 43 79 / 30 30 30 10 TAOS............................ 51 84 49 89 / 20 20 20 5 ESPANOLA........................ 57 91 57 96 / 20 20 20 5 SANTA FE........................ 58 85 58 90 / 20 20 20 5 SANTA FE AIRPORT................ 58 88 57 93 / 20 20 20 5 ALBUQUERQUE FOOTHILLS........... 66 89 65 94 / 20 20 20 5 ALBUQUERQUE HEIGHTS............. 67 90 67 95 / 10 20 10 5 ALBUQUERQUE VALLEY.............. 64 91 61 96 / 10 20 10 5 ALBUQUERQUE WEST MESA........... 64 90 63 95 / 20 20 10 5 LOS LUNAS....................... 63 91 63 95 / 10 20 10 5 RIO RANCHO...................... 65 91 64 95 / 20 20 10 5 SOCORRO......................... 64 87 61 95 / 10 30 30 10 SANDIA PARK/CEDAR CREST......... 52 81 53 84 / 20 20 20 5 MORIARTY/ESTANCIA............... 56 88 55 91 / 20 30 30 10 CLINES CORNERS.................. 57 83 57 87 / 20 30 30 10 GRAN QUIVIRA.................... 58 84 57 89 / 20 40 30 10 CARRIZOZO....................... 63 84 62 85 / 20 50 40 10 RUIDOSO......................... 56 71 55 79 / 40 50 50 30 CAPULIN......................... 55 82 54 87 / 30 20 30 10 RATON........................... 55 87 54 91 / 30 20 30 10 LAS VEGAS....................... 55 83 55 88 / 20 30 30 10 CLAYTON......................... 63 92 63 93 / 20 10 20 20 ROY............................. 61 85 60 87 / 20 30 30 20 CONCHAS......................... 65 91 65 95 / 10 30 20 20 SANTA ROSA...................... 64 90 63 95 / 10 30 30 20 TUCUMCARI....................... 65 93 65 97 / 10 30 20 20 CLOVIS.......................... 65 88 65 93 / 10 30 30 20 PORTALES........................ 64 89 64 94 / 20 30 30 20 FORT SUMNER..................... 64 89 65 98 / 10 30 30 20 ROSWELL......................... 66 87 66 96 / 20 30 30 20 PICACHO......................... 63 85 63 93 / 30 50 50 30 ELK............................. 61 80 60 86 / 50 50 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MDT SAT JUL 10 2010 NMZ501>540-111200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 522 AM MDT FRI JUL 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND INTO THE EVENING...WITH ACTIVITY GENERALLY FAVORING THE SOUTHERN AND WESTERN SECTIONS OF NEW MEXICO. MOST STORMS WILL BE SLOW MOVING...AND THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF SOUTHWESTERN TO CENTRAL NEW MEXICO ON SUNDAY. AGAIN...SLOW MOVING STORMS COULD LEAD TO LOCALLY HEAVY RAINFALL. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 PM MDT SAT JUL 10 2010 NMZ527-528-110015- FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA- 544 PM MDT SAT JUL 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY THROUGH 615 PM MDT... AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE RATON PORT OF ENTRY...MOVING SOUTH TO SOUTHEAST AROUND 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...RATON AND SUGARITE CANYON STATE PARK. MOTORISTS CAN EXPECT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3659 10401 3655 10465 3699 10471 3699 10405 TIME...MOT...LOC 2342Z 348DEG 31KT 3692 10444
The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242788.